North Carolina, 2015

Winter Storm in North Carolina, February 25 to 26, 2015

February 25 to 26, 2015 · NWS RNK · 9 events in 9 counties and zones

A low pressure area took a fairly classic path from the northeast Gulf to off the North Carolina coast between the afternoon of the 25th and the morning of the 26th. However, the track of the low was a little further south and east than needed to bring optimal snowfall to the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure area took a fairly classic path from the northeast Gulf to off the North Carolina coast between the afternoon of the 25th and the morning of the 26th. However, the track of the low was a little further south and east than needed to bring optimal snowfall to the region. Snowfall amounts were heaviest across the southern counties of the forecast area and especially across the North Carolina counties. Snowfall amounts ranged from 4.0 to 8.0 inches across northwest and north central North Carolina, to 3.0 to 6.0 inches across southwest Virginia and Southside Virginia, mostly east of the Blue Ridge, to 2.0 to 3.0 inches further north across southeast West Virginia and toward the Shenandoah Valley of Virginia. The heaviest snow was nearly all south of U.S. 460 across the forecast area.

Here are the snowfall amounts reported from the North Carolina counties within the Blacksburg, Virginia National Weather Service Forecast Office area:

Alleghany County - 7.0 inches at Sparta to 6.0 inches at Ennice,|Ashe County - 8.0 inches at Glendale Springs to 4.8 inches at West Jefferson,|Caswell County - 7.2 inches at Cherry Grove to 5.0 inches at Providence,|Rockingham County - 8.0 inches at Ruffin to 4.0 inches at Eden,|Stokes County - 6.3 inches at Francisco to 4.0 inches at King,|Surry County - 8.0 inches at Ararat to 5.0 inches 2S of Dobson,|Watauga County - 8.0 inches near Aho to 4.5 inches 2W of Boone,|Wilkes County - 7.0 inches 2N of Maple Springs to 3.0 inches 5SE of Windy Gap,|Yadkin County - 6.0 inches at East Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 25, 6:49 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 25, 6:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EST WED FEB 25 2015

.SYNOPSIS...
OVERNIGHT INTO THURSDAY...LOW PRESSURE WILL TRACK FROM THE GULF
COAST STATES NORTHEAST TO OFF THE COAST OF THE CAROLINAS. A
CLIPPER SYSTEM WILL CROSS THE REGION THURSDAY NIGHT THROUGH
FRIDAY. HIGH PRESSURE BUILDS OVER THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 630 PM EST WEDNESDAY...

FOLLOWING THE LATEST HRRR/RAP SHOWS SNOW MOVING INTO THE NC MTNS
SHORTLY THEN SPREADING NEWD THROUGH THE REST OF THE EVENING
REACHING OUR NRN AREAS BY MIDNIGHT. MODIFIED SNOWFALL AMOUNTS AS
THINK HIGHER QPF WILL OCCUR IN THE NC MTNS...BUT STILL OVERALL
HEADLINES LOOK GOOD. WILL FINE TUNE THE OVERNIGHT FORECAST
SOON...AS MAY SEE SOME HIGHER AMOUNTS IN THE SOUTHEAST PER 18Z
NAM...AND REFLECTIVITY FORECAST PER HRRR.

PREVIOUS DISCUSSION AT 330 PM...

THIS EVENING AND OVERNIGHT...AN AREA OF LOW PRESSURE WILL TRACK
QUICKLY EASTWARD FROM ROUND THE MOUTH OF THE MISSISSIPPI RIVER TO
OFF THE COAST OF THE CAROLINAS. ON THURSDAY...THE LOW WILL CONTINUE
ITS QUICK DEPARTURE INTO THE WESTERN ATLANTIC. CONCURRENT WITH THE
LOWS SWEEP THROUGH THE DEEP SOUTH TONIGHT...WILL BE AN APPROACHING
SHORTWAVE TROUGH THROUGH THE OHIO VALLEY.

OUR REGION WILL BE IMPACTED BY THE NORTHWEST FLANK OF DYNAMICS AND
MOISTURE ASSOCIATED WITH THE GULF COAST LOW. THE APPROACHING
SHORTWAVE TROUGH WILL DEEPEN WITH ITS APPROACH...AND ALLOW FOR SOME
OF THE GULF COAST MOISTURE TO MAKE COVER A GREATER EXPANSE NORTHWARD
AND WESTERN THAN IT WOULD OTHERWISE. PRECIPITATION IS EXPECTED TO
SPREAD QUICKLY ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST THIS
EVENING...AND EXIT QUICKLY TOWARD THE NORTHEAST THURSDAY MORNING.

FROM A LOW LEVEL THERMAL PROFILE STANDPOINT...THE PRECIPITATION TYPE
TONIGHT SHOULD ALL BE SNOW ONCE SURFACE AND BOUNDARY LAYER
TEMPERATURE COOL ENOUGH. MUCH OF THE PIEDMONT AREA REACHED THE 40 TO
45 DEGREE RANGE THIS AFTERNOON...WITH A MIX OF MID TO UPPER 30S
ACROSS THE MOUNTAINS. DEW POINTS ARE STILL IN THE 10 TO 15 DEGREE
RANGE AT MOST LOCATIONS. ONCE PRECIPITATION STARTS...IT SHOULD NOT
TAKE TOO LONG FOR WET BULBING TO TAKE PLACE AND TEMPERATURE AND DEW
POINT SEEK AT THE WET BULB WHICH WILL BE IN THE UPPER 20S TO AROUND
30. WE EXPECT A BRIEF PERIOD OF LIGHT RAIN WITH THE ONSET OF THE
PRECIPITATION ACROSS PARTS OF SOUTHSIDE VIRGINIA AND NEIGHBORING
PORTIONS OF NORTH CENTRAL NORTH CAROLINA. HOWEVER...IT SHOULD NOT
TAKE MUCH MORE THAN TWO OR THREE HOURS FOR THE CHANGE TO SNOW.

THE FOCUS FOR THE GREATEST AMOUNT OF SNOW WILL EXTENT FROM THE
SOUTHERN PART OF THE FORECAST AREA...NORTHEAST INTO THE EASTERN
SECTIONS WHERE 3 TO 5 INCHES ARE EXPECTED....WITH ISOLATED 6 INCHES.
THE LEAST AMOUNT OF SNOW WILL BE ACROSS SOUTHEAST WEST VIRGINIA
WHERE 1 TO 3 INCHES ARE EXPECTED. WINTER STORM WARNINGS AND
ADVISORIES ARE POSTED FOR PARTS OF THE AREA...AND WILL BE ALLOWED TO
CONTINUE BUT ARE BEING EXPANDED. WILL ADJUST AMHERST AND BEDFORD
FROM ADVISORY TO WARNING. WILL NOW INCLUDE MERCER...SUMMERS AND
EASTERN GREENBRIER IN THE ADVISORY.

BY THURSDAY AFTERNOON...THE AREA TRANSITIONS INTO NORTHWEST FLOW IN
THE WAKE OF THE COASTAL SYSTEM...AND MORE IMPORTANTLY AS THE OHIO
VALLEY SHORTWAVE TROUGH CROSSES THE REGION. ANTICIPATE SCATTERED
SNOW SHOWERS ACROSS SOUTHEAST WEST VIRGINIA SOUTH INTO THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. LIGHT ACCUMULATING SNOWS ARE EXPECTED
ALONG THE PREFERRED UPSLOPE AREAS OF THESE REGIONS. LIGHTER SNOW
SHOWERS AND FLURRIES WILL BE POSSIBLE DOWNSTREAM TO THE CREST OF THE
BLUE RIDGE...AND PERHAPS ONE TIER OF COUNTIES EASTWARD INTO THE
PIEDMONT.

HAVE FAVORED THE LOW SIDE OF GUIDANCE FOR TEMPERATURES...OR SLIGHTLY
LOWER WHERE THERE IS OR IS EXPECTED TO BE...A DECENT SNOW PACK.
TONIGHT EXPECT LOWS AROUND 20 TO THE LOWER 20S ACROSS THE MOUNTAINS
WITH MID TO UPPER 20S ACROSS THE PIEDMONT. FOR THURSDAY...EXPECT LOW
TO MID 30S ACROSS THE MOUNTAINS FOR HIGHS...WITH LOW TO MID 30S
ACROSS THE PIEDMONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM EST WEDNESDAY...

UPPER PATTERN FLATTENS AND BECOMES ZONAL OVER THIS TIME FRAME WITH
WEAK RIDGING OVER THE EASTERN UNITED STATES BY SATURDAY. 850 MB
TEMPERATURES ARE THE COLDEST ON FRIDAY FROM AROUND -10 IN THE
SOUTHEAST TO -17 IN THE NORTHWEST. SATURDAY WILL SEE A SMALL RISE IN
850 MB TEMPERATURES. HAVE GONE BELOW GUIDANCE ON THURSDAY NIGHT
SINCE FRESH SNOW WILL BE ON THE GROUND. COLDER NIGHT WILL BE ON
FRIDAY NIGHT WITH LESS CLOUD COVER AND LIGHTER WINDS.

LARGE AREA OF HIGH PRESSURE AT THE SURFACE WILL MOVE FROM THE
DAKOTAS ON THURSDAY NIGHT THROUGH THE OHIO VALLEY BY SATURDAY. BY
FRIDAY AFTERNOON UPSLOPE WINDS DIMINISH AND ENOUGH DRY AIR MOVES IN
TO END SNOW SHOWERS IN THE WEST. SURFACE WINDS BECOME LIGHT AND
VARIABLE ON FRIDAY NIGHT THEN WILL HAVE AN EASTERLY COMPONENT ON
SATURDAY. MODELS WERE SUGGESTING SOME LOW LEVEL MOISTURE ON IN THE
SOUTHEAST COUNTY WARNING AREA...WHICH MAY EXTEND AS FAR WEST AS THE
BLUE RIDGE. BUFKIT AT DAN HAD A SHALLOW LAYER OF LIFT AND LIGHT SNOW
EARLY SATURDAY MORNING. CONFIDENCE IN THIS SCENARIO IS NOT HIGH
ENOUGH AT THIS TIME TO INCLUDE IN THE FORECAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 PM EST WEDNESDAY...

EXPECT HIGH PRESSURE TO BE CENTERED OVER THE MID ATLANTIC SATURDAY
NIGHT...WITH EAST NORTHEASTERLY WINDFLOW DRAWING CHILLY AIR INTO OUR
AREA. LIGHT WIND SPEEDS AND MAINLY HIGH CLOUDS WILL RESULT IN
EFFICIENT RADIATIONAL COOLING...WITH OVERNIGHT LOWS RANGING FROM THE
MID TEENS NEAR INTERSTATE 64...TO THE MID 20S ACROSS NORTHERN NORTH
CAROLINA.

FOR SUNDAY...COOL HIGH PRESSURE WILL REMAIN WEDGED AGAINST THE
MOUNTAINS...AND THEREFORE UNDERCUT FORECAST MODEL TEMPERATURES BY
SEVERAL DEGREES FOR AFTERNOON HIGHS...RANGING FROM THE LOW/MID 30S
NORTH TO THE LOW 40S SOUTH. LIGHT RAIN WILL ENTER THE AREA DURING
THE EVENING AS OUR NEXT COLD FRONT APPROACHES...AND MAY SEE POCKETS
OF FREEZING RAIN DEVELOP ALONG THE INTERSTATE 64 CORRIDOR OVERNIGHT
WHERE SURFACE TEMPERATURES HOLD BELOW FREEZING. AT THIS POINT...ANY
ICE ACCUMULATIONS SHOULD BE MODEST AS WINDS SHIFT INCREASINGLY
SOUTHWESTERLY...WITH SURFACE TEMPERATURES BEGINNING TO RISE AGAIN
AFTER MIDNIGHT MONDAY FROM SOUTHWEST TO NORTHEAST.

WITH SOUTHWESTERLY WINDFLOW ESTABLISHED TO START THE DAY MONDAY...
AFTERNOON TEMPERATURES WILL BE THE WARMEST WE HAVE SEEN IN WELL OVER
A WEEK...WITH HIGHS CLIMBING INTO THE MID AND UPPER 40S OVER THE
MOUNTAINS...AND INTO THE MID 50S ACROSS THE PIEDMONT. SHOWER
ACTIVITY WILL CONTINUE THROUGH THE DAY...AND WILL BEGIN TO WANE
DURING THE EVENING AS THE COLD FRONT PASSES ACROSS OUR AREA...
SHIFTING WINDS NORTHWESTERLY AND DOWNSLOPE.

HIGH PRESSURE BEHIND THE COLD FRONT WILL PASS QUICKLY ACROSS THE
GREAT LAKES...AND WILL THEN BUILD SOUTHWARD ACROSS THE MID
ATLANTIC...WEDGING AGAINST THE EASTERN FACE OF THE APPALACHIANS BY
SUNRISE TUESDAY. RAIN CHANCES WILL QUICKLY INCREASE AGAIN ON TUESDAY
AFTERNOON AS YET ANOTHER LOW PRESSURE SYSTEM DEVELOPS OVER THE
PLAINS...AND PUSHES NORTHEAST TOWARD THE GREAT LAKES. COLD SURFACE
TEMPERATURES PROVIDED BY THE HIGH PRESSURE WEDGE COMBINED WITH THE
WARM AIR ALOFT AND DEEP MOISTURE AS PROVIDED BY THE LOW PRESSURE
SYSTEM TO OUR WEST WOULD MAKE FOR A CHANCE FOR FREEZING RAIN FROM
THE INTERSTATE 64 CORRIDOR...POSSIBLY AS FAR SOUTH AS THE NEW RIVER
VALLEY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 640 PM EST WEDNESDAY...

CIGS WILL LOWER AND SNOW WILL BE OVERSPREADING THE AREA THROUGH
THE EVENING...WITH SOME RAIN EARLY AT DANVILLE. LOOK FOR POOR
FLYING CONDITIONS TO START ALONG A BLF-BCB-DAN LINE IN THE 2-3Z
TIME FRAME...WITH LWB-ROA-LYH OCCURRING IN THE 3Z-5Z TIME FRAME.

SNOW IS GOING TO BE HEAVY AT TIMES ALONG AND SOUTH OF BLF-BCB-
DAN...POSSIBLY EVEN INTO ROA/LYH. VSBYS WILL BE LOW AT TIMES.

THIS SYSTEM SHOULD EXIT THE AREA THURSDAY MORNING WITH CIGS
STAYING SOCKED IN AT MVFR LEVELS FOR MOST OF THE DAY...AS MODELS
KEEP THE LOW LVLS IN HIGHER RH. SNOW WILL TAPER OFF AFTER
12Z...THOUGH FLURRIES OR EVEN FZDZ/DZ COULD OCCUR ACROSS THE MTNS
THROUGH THE DAY.

YET ANOTHER CLIPPER MAY CROSS THE AREA THURSDAY NIGHT INTO FRIDAY
RETURNING THE WESTERN AREAS TO MVFR IN SPOTTY SNOW SHOWERS.

COLD HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM FRIDAY NIGHT INTO
SATURDAY WITH A RETURN TO VFR EXPECTED ACROSS THE REGION.

DEVELOPING LOW PRESSURE OVER THE SOUTHERN PLAINS BY SUNDAY MAY
COMBINE WITH A WARM FRONT OVER THE OHIO VALLEY TO SPILL SOME MVFR
CIGS INTO THE AREA INCLUDING SOME SPOTTY RAIN INTO THE MOUNTAIN BY
SUNDAY AFTERNOON INTO MONDAY. OTHERWISE VFR EAST OF THE MOUNTAINS
WHERE THE RESIDUAL WEDGE OF HIGH PRESSURE WILL REMAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR VAZ007-
     009>014-018>020-022>024.
     WINTER STORM WARNING UNTIL 9 AM EST THURSDAY FOR VAZ015>017-
     032.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR VAZ033>035-
     043>047-058-059.
NC...WINTER STORM WARNING UNTIL 9 AM EST THURSDAY FOR NCZ001>004-
     018>020.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR NCZ005-006.
WV...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR WVZ042>044-
     507.

&&

SYNOPSIS...DS/WP
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...NF
AVIATION...DS/WP
Hazardous weather outlook, Feb 25, 4:06 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EST WED FEB 25 2015

NCZ005-006-VAZ033>035-043>047-058-059-261100-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
406 PM EST WED FEB 25 2015

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-261100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-
406 PM EST WED FEB 25 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ015>017-032-261100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
FLOYD-PATRICK-
406 PM EST WED FEB 25 2015

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ508-261100-
WESTERN GREENBRIER-
406 PM EST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY INTO FRIDAY
MORNING.

FRIDAY NIGHT THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Watauga

When
February 25, 7:00 PM EST to February 26, 4:00 AM EST
Where
Watauga forecast zone
Reported by
Trained Spotter
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A trained spotter measured 8.0 inches of snow near Aho. Snowfall amounts of 5.0 to 7.0 inches were common across the county as reported by spotters, the public, COOP observers, and amateur radio operators.

Winter Storm, Ashe

When
February 25, 8:00 PM EST to February 26, 4:30 AM EST
Where
Ashe forecast zone
Reported by
Amateur Radio
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

An amateur radio operator measured 8.0 inches of snow in Glendale Springs. Snowfall amounts of 5.0 to 7.0 inches were common across the entire county measured by a variety of sources.

Winter Storm, Wilkes

When
February 25, 8:00 PM EST to February 26, 5:00 AM EST
Where
Wilkes forecast zone
Reported by
Public
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

The public measured 7.0 inches of snow 2N Maple Springs. Snowfall amounts of 5.0 to 7.0 inches were common throughout the county as reported by spotters and the public.

Winter Storm, Alleghany

When
February 25, 9:00 PM EST to February 26, 5:00 AM EST
Where
Alleghany forecast zone
Reported by
Public
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

The public measured 7.0 inches of snow in Sparta, while a trained spotter measured 7.0 inches of snow 3SSW of Glade Valley. Snowfall amounts of 6.0 to 7.0 inches were common across the county.

Winter Storm, Rockingham

When
February 25, 9:00 PM EST to February 26, 7:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

A spotter measured 8.0 inches of snow in Ruffin. Elsewhere around the county, snowfall amounts ranged from 4.0 to 7.0 inches.

Winter Storm, Caswell

When
February 25, 9:15 PM EST to February 26, 7:00 AM EST
Where
Caswell forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

The Caswell County Fire and Rescue Department measured 7.2 inches of snow at Cherry Grove. Several trained spotters and the public measured 5.0 to 7.0 inches of snow throughout the county.

Winter Storm, Yadkin

When
February 25, 9:15 PM EST to February 26, 6:00 AM EST
Where
Yadkin forecast zone
Reported by
Trained Spotter
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow at East Bend.

Winter Storm, Stokes

When
February 25, 9:55 PM EST to February 26, 7:00 AM EST
Where
Stokes forecast zone
Reported by
Public
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Numerous reports of snowfall ranging from 5.0 to 6.3 inches were received by the public and trained spotters throughout the county. The highest amount was at Francisco with 6.3 inches.

Winter Storm, Surry

When
February 25, 10:00 PM EST to February 26, 6:00 AM EST
Where
Surry forecast zone
Reported by
Public
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

The public measured 8.0 inches of snow in Ararat and Rockford. Elsewhere, snowfall amounts of 5.0 to 7.0 inches were common throughout the county as reported by spotters, the public, and amateur radio operators.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564347, 564344, 564352, 564342, 564349, 564350, 564351, 564346, 564345.